Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 93, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2011, 5:41 AM CDT for Pembina County, Walsh County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2011, 5:41 AM CDT (10:41 UTC)
- Expired
- Jul 20, 2011, 6:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:55 AM CDT | HAIL 1.75 | 5 W St. Thomas, ND | HAIL IN VARIOUS SIZES FROM DIMES TO GOLF BALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.7 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
235 WUUS53 KFGF 201041 SVRFGF NDC067-099-201115- /O.NEW.KFGF.SV.W.0093.110720T1041Z-110720T1115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 541 AM CDT WED JUL 20 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA... NORTH CENTRAL WALSH COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 615 AM CDT * AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR CRYSTAL...OR 17 MILES NORTHWEST OF GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. THOMAS AROUND 555 AM CDT. GLASSTON AROUND 600 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4883 9741 4860 9722 4848 9769 4862 9785 TIME...MOT...LOC 1041Z 237DEG 30KT 4859 9765 WIND...HAIL <50MPH 1.00IN $$ GROCHOCINSKI
2 follow-up statements
117 WWUS53 KFGF 201056 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 556 AM CDT WED JUL 20 2011 NDC099-201106- /O.CAN.KFGF.SV.W.0093.000000T0000Z-110720T1115Z/ WALSH ND- 556 AM CDT WED JUL 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WALSH COUNTY IN NORTHEAST NORTH DAKOTA IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4864 9782 4883 9741 4860 9722 4854 9745 TIME...MOT...LOC 1056Z 237DEG 30KT 4865 9748 $$ NDC067-201115- /O.CON.KFGF.SV.W.0093.000000T0000Z-110720T1115Z/ PEMBINA ND- 556 AM CDT WED JUL 20 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 615 AM CDT... AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES WEST OF ST. THOMAS...OR 16 MILES NORTH OF GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HAMILTON AROUND 610 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4864 9782 4883 9741 4860 9722 4854 9745 TIME...MOT...LOC 1056Z 237DEG 30KT 4865 9748 $$ GROCHOCINSKI
353 WWUS53 KFGF 201110 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 610 AM CDT WED JUL 20 2011 NDC067-201121- /O.EXP.KFGF.SV.W.0093.000000T0000Z-110720T1115Z/ PEMBINA ND- 610 AM CDT WED JUL 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 615 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4864 9782 4883 9741 4860 9722 4854 9745 TIME...MOT...LOC 1111Z 237DEG 30KT 4871 9731 $$ GROCHOCINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 20, 4:30 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT WED JUL 20 2011
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
ECMWF WAS A TAD FASTER THAN THE NAM AND GFS. GFS WAS THE SLOWEST BUT
NOT BY MUCH THROUGH 84 HOURS. WILL USE A COMBINATION OF THE ECMWF
AND GFS. WATER VAPOR LOOP SHOWING A SHORT WAVE OVER NORTH CENTRAL ND
AND ANOTHER OVER THE NEB PANHANDLE. SHORT WAVES WILL ROTATE ACROSS
THE NORTHERN PLAINS TODAY. MAIN UPPER TROUGH OVER WESTERN MT WILL
MOVE THROUGH SOUTHERN CANADA TODAY AND WILL SEND A COLD FRONT ACROSS
THE AREA THIS AFTERNOON AND EVENING.
INSTABILITY REMAINS FAIRLY HIGH ACROSS THE AREA AND THUNDERSTORMS
WERE DEVELOPING. MODELS SOUNDINGS INDICATED A RELATIVELY CAPPED
ENVIRONMENT BUT LOW LEVEL JET AND SHORT WAVE APPARENTLY ENOUGH TO
OVERCOME.
NEXT SIGNIFICANT UPPER LEVEL TROUGH TO MOVE THROUGH SAT. WILL UP
POPS FRI NIGHT INTO SAT.
.LONG TERM...SATURDAY AND SUNDAY.
GFS CONTINUES TO BE A PROGRESSIVELY SLOWER SOLUTION THAN THE ECMWF
THIS PERIOD. WILL BLEND THE TWO.
&&
.AVIATION...
VFR CONDITIONS WERE OVER THE FORECAST AREA. CIGS WERE MOSTLY ABOVE 9
THOUSAND FT OVER NORTHWEST HALF OF AREA...CLEAR IN THE SOUTHEAST
HALF. SOME IFR RESTRICTIONS TO VISIBILITY WAS OVER FAR NORTHWEST
ZONES WITH VISIBILITIES UNDER 3 MILES. ALSO THUNDERSTORMS DEVELOPING
OVER NORTHEAST ND AD SOUTH CENTRAL ND AND WERE MOVING TO THE
NORTHEAST. COLD FRONT TO MOVE IN FROM THE WEST THIS AFTERNOON AND
EVENING. BREEZY CONDITIONS EXPECTED POST FRONTAL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.
&&
HOPPESHazardous weather outlook, Jul 19, 6:24 AM CDT, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 624 AM CDT TUE JUL 19 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 624 AM CDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL EXIT THE REGION EARLY THIS MORNING. THIS STORM PRODUCED VERY HEAVY RAINFALL OF UP TO 5 INCHES ALONG ITS PATH FROM CASSELTON TO FARGO AND EASTWARD...FLASH FLOOD WARNINGS ARE IN EFFECT THROUGH THE MORNING HOURS. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ALONG AND EAST OF THE RED RIVER VALLEY THIS AFTERNOON AND OVERNIGHT. THE MAIN THREATS WILL BE LARGE HAIL...STRONG WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL. THE HUMID CONDITIONS AND HOT TEMPERATURES WILL ALLOW HEAT INDEX VALUES TO CLIMB TO NEAR 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST MINNESOTA ON WEDNESDAY. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. TG
In the hours before
Special weather statement, Jul 20, 3:36 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 336 AM CDT WED JUL 20 2011 NDZ006-007-014-015-200900- BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND- 336 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 400 AM CDT... AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 10 MILES EAST OF LEEDS...OR 21 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CANDO AND CONSIDINE AROUND 350 AM CDT. STARKWEATHER...NEWVILLE AND GARSKE AROUND 400 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
Special weather statement, Jul 20, 4:02 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 402 AM CDT WED JUL 20 2011 NDZ006-007-014-015-200930- BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND- 402 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER... NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 430 AM CDT... AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR LEEDS...OR 25 MILES NORTHWEST OF DEVILS LAKE... MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CHURCHS FERRY AROUND 410 AM CDT. MAZA AROUND 420 AM CDT. CANDO AROUND 425 AM CDT. STARKWEATHER...NEWVILLE AND GARSKE AROUND 430 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
Special weather statement, Jul 20, 4:04 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 404 AM CDT WED JUL 20 2011 NDZ008-016-026-054-200930- EASTERN WALSH COUNTY ND-NELSON ND-PEMBINA ND-WESTERN WALSH COUNTY ND- 404 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH...SOUTHWESTERN PEMBINA AND EXTREME NORTHEASTERN NELSON COUNTIES UNTIL 430 AM CDT... AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 14 MILES SOUTHWEST OF PARK RIVER...OR 29 MILES WEST OF GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LANKIN AROUND 410 AM CDT. PARK RIVER AROUND 425 AM CDT. HOOPLE AND EDINBURG AROUND 430 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:16 PM CDT | River Flood Warning | FGF | Cass, Richland | 9 days |
| Jul 20, 4:08 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 67 min |
| Jul 20, 4:11 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 64 min |
| Jul 20, 5:00 AM CDT | Tornado Warning | FGF | Ramsey | 45 min |
| Jul 20, 5:30 AM CDT | Tornado Warning | FGF | Ramsey, Walsh | 45 min |
| Jul 20, 5:53 AM CDT | Areal Flood Advisory | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 9 hr |
| Jul 20, 6:07 AM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Walsh | 38 min |
| Jul 20, 6:28 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey, Towner | 62 min |
| Jul 20, 6:40 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 50 min |
| Jul 20, 7:21 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 54 min |
| Jul 20, 8:08 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Nelson, Pembina, Ramsey, Walsh | 67 min |
| Jul 20, 8:59 AM CDT | Areal Flood Advisory | FGF | Cavalier, Pembina, Walsh | 6 hr |
| Jul 20, 10:49 AM CDT | River Flood Watch | FGF | Grand Forks | 47 hr |
| Jul 20, 10:49 AM CDT | River Flood Watch | FGF | Grand Forks, Walsh | 47 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.